advertisement
Question
Posted by: Alice | 2010/11/26

Bipolar &  low libido

Hi,

My boyfriend and I have been seeing each other for the last 2 years. During this time he was diagnosed with bipolar disorder.
We love each other and are very happy except we barely have sex. He unfortunately has no sex drive what so ever. He is currently on 100mg Lamictal and 300 mg effexsor. I would like to find out if there are any libido enhancers that will not send him into a manic episode or into a depressive state?
I would like to have a healthy sex life, but not at the risk of his mental health.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageSexologist

Decreased sex drive (libido) commonly occurs in people who are in a depresive state and although the medication used to treat these conditions helps improve the depressive symptoms, they may result in a further decrease libido. You have mentioned that you love each other and you seem so supportive of his illness but it is also normal that you would like to enjoy a healthy sex life. I would recommend that you discuss the issue with him and that you should both talk to the medical practioner or psychiatrist who is treating him. They may be able to safely adjust his medication. You may find that it helps to discuss your problem with a profesisonal who deals with relationship/sexual therapy. You can obtain the name of an appropriate professional from the South African Sexual Health Association (SASHA) helpline 0860 100 262.

For more information, go to the SASHA website : www.sexualhealth.co.za

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: ZOE | 2010/12/03

HI IM ALSO BIPOLAR AND THISPROBLEM COMES WITH SOME OF THE MEDS ASK HIM TO GO AND SEE HIS PSYCHIATRIS TO CHANGE MEDS.

Reply to ZOE
Posted by: Just Me | 2010/12/01

I''m Bi-Polar and did have meds that absolutely ruined my libido. I changed psychiatrists for a second opinion (the other didn''t listen!) and now have a perfectly normal sex drive - obviously on completely different meds. My mood swings do occur from time to time, but I''m not having any changes to the meds - a balanced lifestyle is way more important to me thankyou! :-)

Reply to Just Me
Posted by: Sexologist | 2010/11/27

Decreased sex drive (libido) commonly occurs in people who are in a depresive state and although the medication used to treat these conditions helps improve the depressive symptoms, they may result in a further decrease libido. You have mentioned that you love each other and you seem so supportive of his illness but it is also normal that you would like to enjoy a healthy sex life. I would recommend that you discuss the issue with him and that you should both talk to the medical practioner or psychiatrist who is treating him. They may be able to safely adjust his medication. You may find that it helps to discuss your problem with a profesisonal who deals with relationship/sexual therapy. You can obtain the name of an appropriate professional from the South African Sexual Health Association (SASHA) helpline 0860 100 262.

For more information, go to the SASHA website : www.sexualhealth.co.za

Reply to Sexologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement